Virginia, 2015

Winter Weather in Virginia, March 20, 2015

March 20, 2015 · NWS LWX · 4 events in 4 counties and zones

Widespread precipitation formed as energy transferred from low pressure moving through the Ohio River Valley to a developing coastal low off the Carolinas. Snow was brief as a strengthening low level jet aided in transitioning the precipitation to rain by midday, limiting snow totals.

Where it happened

Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LWX wrote it up.

Widespread precipitation formed as energy transferred from low pressure moving through the Ohio River Valley to a developing coastal low off the Carolinas. Snow was brief as a strengthening low level jet aided in transitioning the precipitation to rain by midday, limiting snow totals.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Mar 20, 3:04 AM EST, 56 minutes earlier.

Area forecast discussion, Mar 20, 3:04 AM EST, 56 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
404 AM EDT FRI MAR 20 2015

.SYNOPSIS...
LOW PRESSURE IMPACTS THE MID ATLANTIC TODAY...WITH
HIGH PRESSURE BRIEFLY BUILDING IN SATURDAY. THE NEXT COLD FRONT
PUSHES THROUGH SATURDAY NIGHT WITH HIGH PRESSURE RETURNING TO START
NEXT WEEK.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
ON GOING PCPN EVENT AS TWO SFC LOWS NEAR THE REGION. CONFIDENCE
HAS BEEN HIGH THE PAST COUPLE OF DAYS OF PCPN OCCURRING...AND THE
TIMING OF THE EVENT. THE BIGGEST QUESTION HAS BEEN...AND
CONTINUES...ON THE P-TYPE. 07Z OBS INDICATING MOST OF THE CWA ABV
FREEZING...WITH AREAS OF DC METRO AND TO THE SOUTH STILL SITTING
IN THE 40S. IN ADDITION TO THE TEMPS...MONITORING DEW PTS...WITH A
WIDE RANGE OF VALUES...UPPER 30S SOUTH AND EAST AND LOW TO MID 20S
NORTH AND WEST. FOR NOW...MAINTAINING WINTER WX ADVISORY AND
WINTER STORM WARNING AS THEY ARE.

EXPECTATION IS WE WILL SEE AN INCREASE IN PCPN COVERAGE AS WELL AS
INTENSITY THROUGH THE REMAINDER OF THE NIGHT THROUGH AT LEAST MID
MORNING AS ENERGY FROM THE SFC LOW TO THE WEST TRANSFERS TO AN
ORGANIZING AND STRENGTHENING LOW ON THE CAROLINA COAST. FOR THE
IMMEDIATE FUTURE...HAVE LIGHT RAIN IN THE FORECAST...WITH SNOW
MIXING IN BETWEEN 08-10Z AREAS NORTH AND WEST WHERE THE DEW PTS ARE
STILL BELOW FREEZING. AS THE HEAVIER PCPN MOVES IN...EXPECTING WET
BULBING TO OCCUR...WHICH SHOULD RESULT IN TEMPS DROPPING ENOUGH WITH
THE LOWER DEW PTS TO SEE THE TRANSITION TO SNOW. THE OVERLAP OF
FORCING ALOFT AND THE SNOW GROWTH ZONE STILL NOT IMPRESSIVE...THOUGH
ALIGNING SLIGHTLY BETTER THAN PREVIOUS MODEL RUNS. USED A 9:1 SNOW
RATIO...WHICH MIGHT BE OPTIMISTIC...WITH THE WARMER TEMPS IN PLACE.
HEADING MORE TO THE SOUTH AND EAST...BALTIMORE-DC LINE AND
SE...DECREASING CONFIDENCE OF ANY SNOW MIXING IN...MUCH LESS ANY
ACCUM SNOW. TEMPS ARE HOVERING IN THE UPPER 30S/LOWER 40S...AND
DESPITE DEW PTS STILL SITTING IN THE LOWER 30S DUE TO THE CONSISTENT
ELY FLOW...GUIDANCE SHOWING IT DIFFICULT TO PUSH TEMPS LOW ENOUGH
FOR SNOW DEVELOPMENT. WEAKER FORCING HERE AS WELL...SO WHILE CANNOT
RULE OUT SNOWFLAKES FOR AN HOUR OR TWO...MAINLY BETWEEN 10-
13Z...EXPECTING LITTLE TO NO ACCUM.

CONCERNING SNOW TOTALS FOR THE EVENT...WITH THE LATEST
GUIDANCE...HAVE ADJUSTED SNOW TOTALS SLIGHTLY BACK TO ACCOUNT FOR
THE DELAY IN START TIME FOR THE SNOW. DC-BALTIMORE LINE AND
SOUTH...TENTH OF AN INCH OR LESS. WESTERN MD/EASTERN WV PANHANDLES
STILL HAVE THE HIGHEST AMTS...3-5 INCHES...WITH ELEVATION PLAYING A
KEY FACTOR IN THIS AREA HAVING HIGHER AMTS. AS PREVIOUSLY
MENTIONED...MAINTAINING HEADLINES AS IS...BUT COULD VERY WELL SEE AN
ADJUSTMENT NEAR DAYBREAK WITH THE TREND OF THE SNOW TOTALS.

ANY PCPN THAT DOES TRANSITION TO SNOW THIS MORNING IS EXPECTED TO
TRANSITION BACK TO ALL RAIN BY LATE MORNING/MIDDAY AS SOUTHERLY FLOW
ALONG THE LLJ NUDGES IN JUST ENOUGH WARMER AIR TO PUSH TEMPS INTO
THE UPPER 30S TO MID 40S. COUNTIES RIGHT ALONG THE MASON-DIXON
COULD HOLD ON TO THE COLDER AIR THE LONG

&&

.SHORT TERM /6 PM THIS EVENING THROUGH SATURDAY NIGHT/...
AS THE SFC LOW OFFSHORE PIVOTS TO THE NORTHEAST...PCPN WILL TAPER
OFF FROM WEST TO EAST...WITH MAINLY AREAS EAST OF DC METRO SEEING
LIGHT RAIN THIS EVENING. BY 03Z...DRY AIR MOVING IN ALOFT WILL
LIMIT RAIN POTENTIAL...BUT WITH PLENTY OF LOWER LVL MOISTURE IN
PLACE...HAVE INCLUDED PATCHY DRIZZLE/FREEZING DRIZZLE EVERYWHERE
THROUGH THE NIGHT. HAVE HELD OFF FROM ISSUING AN ADVISORY TONIGHT
FOR THE FREEZING DRIZZLE POTENTIAL DUE TO LOWER CONFIDENCE ON
TEMPS FOR THE PERIOD...AS WELL AS THE EXTENT OF THE PCPN. WILL LET
THE DAY SHIFT MONITOR THE TREND.

BY SATURDAY...DRY WX SETTING UP WITH ONLY SLIGHT CHC OF SHOWERS OVER
THE WESTERN SLOPES AS A COLD FRONT APPROACHES AND MOVES THROUGH LATE
SAT. A BURST OF WAA OUT AHEAD OF THIS FRONT WILL PUSH TEMPS INTO THE
UPPER 50S...AND EVEN LOWER 60S IN SOME SPOTS OF THE PIEDMONT.

&&

.LONG TERM /SUNDAY THROUGH THURSDAY/...
HIGH PRESSURE MOVING ACROSS THE GREAT LAKES REGION AND THEN OFF THE
EAST COAST WILL BE THE PRIMARY WEATHER INFLUENCE FROM SUNDAY THROUGH
MIDWEEK. A WEAK SFC TROUGH WILL MOVE ACROSS THE REGION SUNDAY. IT IS
LIKELY TO REMAIN DRY BUT A STRAY SHOWER CANNOT BE COMPLETELY RULED
OUT. THE HIGH PRESSURE USHERS IN COOLER AIR FOR MONDAY AND TUESDAY.
A QUICK DISTURBANCE MONDAY NIGHT STILL HAS THE POTENTIAL TO SPARK A
SHOWER BUT MODEL PROGS LOOK PRETTY DRY EAST OF THE DIVIDE AND I AM
NOT CONFIDENT ANY PRECIP SURVIVES THE CROSSING.

ONCE THE HIGH MOVES OFFSHORE ON WEDNESDAY...RETURN FLOW ALLOWS
TEMPERATURES TO QUICKLY REBOUND INTO THE 60S FOR MOST AREAS WITH AN
INCREASE IN HUMIDITY. MODEL SOLUTIONS DIVERGE FOR THURSDAY...THE
ECMWF PUSHES A COLD FRONT THROUGH QUICKLY WHILE THE GFS LINGERS
LONGER. WILL FOCUS HIGHEST POPS ON THURSDAY DURING THE DAY BUT KEEP
A MENTION IN FOR THURSDAY NIGHT AS WELL. TEMPS AHEAD OF THE FRONT
SOUTH OF DC COULD REACH 70 IF THE FRONTAL TIMING IS ANY SLOWER.

&&

.AVIATION /08Z FRIDAY THROUGH TUESDAY/...
VFR CONDITIONS WILL QUICKLY DISSIPATE EARLY THIS MORNING AS PCPN
OVERSPREADS THE REGION. EXPECTING MVFR CONDITIONS WITH PERIODS OF
IFR CONDITIONS WITH THE HEAVIER PCPN...MAINLY 10-15Z. EXPECTING
INITIALLY RAIN EVERYWHERE...WITH SNOW MIXING IN NEAR DAYBREAK
EXCEPT AT KDCA AND KCHO. TRANSITION BACK TO ALL RAIN 14-17Z...THEN
RAIN THRU THE AFTN...TAPERING OFF 20-22Z. LIGHT DRIZZLE THIS
EVENING WITH CIGS REMAINING MVFR.

CONDITIONS IMPROVE TO VFR FOR SAT. VFR CONDITIONS EXPECTED DURING
THE EXTENDED PERIOD.

&&

.MARINE...
SUB-SCA CONDITIONS TODAY. PSBL BRIEF PERIOD OF GUSTS TO 18 KTS
BETWEEN 12-15Z THIS MORNING ONLY OVER THE CENTRAL CHESAPEAKE BAY.
DUE TO LOW CONFIDENCE OF OCCURRING...WILL NOT ISSUE SCA FOR THIS
MORNING...AND WILL MAINTAIN THE SCA AS IS FOR TONIGHT WITH THE
HIGHER CONFIDENCE OF SEEING GUSTS UP TO 20 KTS.

SUB-SCA CONDITIONS RETURN SAT WITH HIGH PRESSURE OVER THE AREA.

GENERALLY LIGHT WINDS EXPECTED FROM SUNDAY THROUGH TUESDAY. WINDS
INCREASE WEDNESDAY AHEAD OF AN APPROACHING COLD FRONT AND GUSTS
COULD APPROACH SCA CRITERIA BY WEDNESDAY NIGHT.

&&

.LWX WATCHES/WARNINGS/ADVISORIES...
DC...NONE.
MD...WINTER STORM WARNING UNTIL 2 PM EDT THIS AFTERNOON FOR MDZ003-
     501-502.
     WINTER WEATHER ADVISORY UNTIL 2 PM EDT THIS AFTERNOON FOR
     MDZ004>006-011-503>508.
VA...WINTER WEATHER ADVISORY UNTIL 2 PM EDT THIS AFTERNOON FOR
     VAZ027>031-040-501-503>505-507.
     WINTER WEATHER ADVISORY UNTIL 2 PM EDT THIS AFTERNOON FOR
     VAZ506.
WV...WINTER STORM WARNING UNTIL 2 PM EDT THIS AFTERNOON FOR WVZ051-
     052.
     WINTER WEATHER ADVISORY UNTIL 2 PM EDT THIS AFTERNOON FOR
     WVZ050-053-055-501>506.
MARINE...SMALL CRAFT ADVISORY FROM 4 PM THIS AFTERNOON TO 6 AM EDT
     SATURDAY FOR ANZ530>534-537>543.

&&

SYNOPSIS...JE/SEARS
NEAR TERM...SEARS
SHORT TERM...SEARS
LONG TERM...JE
AVIATION...JE/SEARS
MARINE...JE/SEARS
Hazardous weather outlook, Mar 19, 8:39 PM EST, 7 hours 21 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
939 PM EDT THU MAR 19 2015

ANZ530>543-DCZ001-MDZ011-013-014-016>018-508-VAZ052>057-201545-
CHESAPEAKE BAY NORTH OF POOLES ISLAND MD-
CHESAPEAKE BAY FROM POOLES ISLAND TO SANDY POINT MD-
CHESAPEAKE BAY FROM SANDY POINT TO NORTH BEACH MD-
CHESAPEAKE BAY FROM NORTH BEACH TO DRUM POINT MD-
CHESAPEAKE BAY FROM DRUM POINT MD TO SMITH POINT VA-
TIDAL POTOMAC FROM KEY BRIDGE TO INDIAN HEAD MD-
TIDAL POTOMAC FROM INDIAN HEAD TO COBB ISLAND MD-
TIDAL POTOMAC FROM COBB ISLAND MD TO SMITH POINT VA-
PATAPSCO RIVER INCLUDING BALTIMORE HARBOR-
CHESTER RIVER TO QUEENSTOWN MD-EASTERN BAY-
CHOPTANK RIVER TO CAMBRIDGE MD AND THE LITTLE CHOPTANK RIVER-
PATUXENT RIVER TO BROOMES ISLAND MD-
TANGIER SOUND AND THE INLAND WATERS SURROUNDING BLOODSWORTH
ISLAND-DISTRICT OF COLUMBIA-SOUTHERN BALTIMORE-PRINCE GEORGES-
ANNE ARUNDEL-CHARLES-ST. MARYS-CALVERT-SOUTHEAST HARFORD-
PRINCE WILLIAM/MANASSAS/MANASSAS PARK-FAIRFAX-
ARLINGTON/FALLS CHURCH/ALEXANDRIA-STAFFORD-SPOTSYLVANIA-
KING GEORGE-
939 PM EDT THU MAR 19 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MARYLAND PORTION OF THE
CHESAPEAKE BAY...TIDAL POTOMAC RIVER...AND ADJACENT COUNTIES IN
CENTRAL MARYLAND AND NORTHERN VIRGINIA AS WELL AS THE DISTRICT OF
COLUMBIA.

.DAY ONE...TONIGHT

A WINTER WEATHER ADVISORY IS IN EFFECT FOR BALTIMORE
CITY...BALTIMORE COUNTY AND HARFORD COUNTY.

LOW PRESSURE MAY BRING A PERIOD OF ACCUMULATING SNOW AFTER
MIDNIGHT TONIGHT...AND LASTING THROUGH FRIDAY MORNING ACROSS
WASHINGTON DC AND NEARBY SUBURBS. THERE IS LOWER CONFIDENCE ON
HOW MUCH SNOW WILL FALL VERSUS RAIN...SO PLEASE STAY TUNED TO THE
LATEST FORECASTS FOR UPDATES.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

ANY ACCUMULATING SNOW WILL TAPER OFF BY MIDDAY FRIDAY. NO
HAZARDOUS WEATHER IS EXPECTED THEREAFTER.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

MDZ003>006-501>507-VAZ025>031-036>040-050-051-501>508-WVZ050>053-
055-501>506-201545-
WASHINGTON-FREDERICK MD-CARROLL-NORTHERN BALTIMORE-
EXTREME WESTERN ALLEGANY-CENTRAL AND EASTERN ALLEGANY-
NORTHWEST MONTGOMERY-CENTRAL AND SOUTHEASTERN MONTGOMERY-
NORTHWEST HOWARD-CENTRAL AND SOUTHEAST HOWARD-NORTHWEST HARFORD-
AUGUSTA-ROCKINGHAM-SHENANDOAH-FREDERICK VA-PAGE-WARREN-CLARKE-
NELSON-ALBEMARLE-GREENE-MADISON-RAPPAHANNOCK-ORANGE-CULPEPER-
NORTHERN FAUQUIER-SOUTHERN FAUQUIER-WESTERN HIGHLAND-
EASTERN HIGHLAND-WESTERN LOUDOUN-EASTERN LOUDOUN-
NORTHERN VA BLUE RIDGE-CENTRAL VA BLUE RIDGE-HAMPSHIRE-MORGAN-
BERKELEY-JEFFERSON-HARDY-WESTERN GRANT-EASTERN GRANT-
WESTERN MINERAL-EASTERN MINERAL-WESTERN PENDLETON-
EASTERN PENDLETON-
939 PM EDT THU MAR 19 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN WEST VIRGINIA...
NORTHERN AND CENTRAL VIRGINIA...AND CENTRAL AND WESTERN MARYLAND
WITH THE EXCEPTION OF GARRETT COUNTY.

.DAY ONE...TONIGHT

A WINTER STORM WARNING IS IN EFFECT FOR
WASHINGTON...ALLEGANY...BERKELEY AND MORGAN COUNTIES BEGINNING
LATE TONIGHT. A WINTER WEATHER ADVISORY IS IN EFFECT FOR COUNTIES
ALONG THE MASON-DIXON LINE AND SOUTH INTO PORTIONS OF NORTHERN
VIRGINIA...THE SHENANDOAH VALLEY...AND EASTERN WEST VIRGINIA
BEGINNING LATE TONIGHT. PLEASE REFER TO WBCWSWLWX FOR FURTHER
INFORMATION.

THERE REMAINS POTENTIAL FOR SOME ACCUMULATING SNOW SOUTH OF THE
CURRENT ADVISORY...BUT CONFIDENCE IS LOW ON HOW MUCH SNOW WILL
FALL VERSUS RAIN. PLEASE STAY TUNED TO THE LATEST FORECASTS FOR
UPDATES.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THE WINTER STORM WARNING AND WINTER WEATHER ADVISORY REMAIN IN
EFFECT INTO EARLY FRIDAY AFTERNOON.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

4 winter weather. Local standard time, as filed.

Winter Weather, Eastern Loudoun

When
March 20, 4:00 AM EST to 12:00 PM EST
Where
Eastern Loudoun forecast zone
Reported by
Trained Spotter
Coordinates
39.091, -77.636 (the zone’s center; the record gives no point)

Storm total snow between 1.0 and 3.0 inches was reported across the county and in surrounding areas.

Winter Weather, Western Loudoun

When
March 20, 4:00 AM EST to 12:00 PM EST
Where
Western Loudoun forecast zone
Reported by
Trained Spotter
Coordinates
39.091, -77.636 (the zone’s center; the record gives no point)

Storm total snow between 1.0 and 3.0 inches was reported across the county and in surrounding areas.

Winter Weather, Clarke

When
March 20, 4:00 AM EST to 12:00 PM EST
Where
Clarke forecast zone
Reported by
Trained Spotter
Coordinates
39.112, -77.997 (the zone’s center; the record gives no point)

Storm total snow between 1.0 and 3.0 inches was reported across the county and in surrounding areas.

Winter Weather, Frederick

When
March 20, 4:00 AM EST to 12:00 PM EST
Where
Frederick forecast zone
Reported by
Trained Spotter
Coordinates
39.195, -78.213 (the zone’s center; the record gives no point)

Storm total snow between 1.0 and 3.0 inches was reported across the county and in surrounding areas.

What these are

Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2015Every state in 2015This day in weather historyWarnings in Virginia, March 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 567608, 567609, 567611, 567612.